Hail, Eddy
- When
- August 30, 4:54 AM CST
- Where
- Eddy County, 0.47 mi W of New Rockford
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.680, -99.140
A deep trough had set up over the Rocky Mountains, with an amplified south-southwest flow over the central Dakotas. An upper level disturbance ejected out of the base of the trough and moved up into the central Dakotas with a favorable upper level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A deep trough had set up over the Rocky Mountains, with an amplified south-southwest flow over the central Dakotas. An upper level disturbance ejected out of the base of the trough and moved up into the central Dakotas with a favorable upper level jet. The combination of these factors helped to spawn thunderstorms between Carrington and Devils Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 30, 1:45 AM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 245 AM CDT MON AUG 30 2010 .DISCUSSION... THE MAIN CHALLENGE WILL BE THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK THIS AFTERNOON AND TONIGHT. A STRONG SHORTWAVE IN THE WATER VAPOR IMAGERY IS ROUNDING THE BASE OF THE TROUGH THIS MORNING IN SW UTAH...AND THIS WAVE WILL LIKELY FOCUS AFTERNOON/EVENING CONVECTION OVER THE AREA. A WELL DEFINED SFC BOUNDARY CONTINUES TO REMAIN ACROSS THE REGION FROM NEAR JMS- GFK- FGN. THE NAM HAS DEPICTED THIS BOUNDARY VERY WELL AND THE OVERALL EVOLUTION OF FEATURES THROUGH THE EVENT SEEM REALISTIC...SO WILL FOLLOW WITH MOST MODELS IN GOOD AGREEMENT. FOR TODAY/TONIGHT...EXPECT THE BOUNDARY TO RETURN AS A WARM FRONT ONCE AGAIN AS A SHORTWAVE APPROACHES FROM THE SW. TEMPS WILL BE VERY TRICK AND THE NAM DEPICTS MID 60S NORTH TO LOW 90S IN THE SOUTH. THIS MAY BE A LITTLE EXTREME...BUT EXPECT A LARGE TEMP GRADIENT OF AROUND 25-30 DEGREES IN A FAIRLY SHORT DISTANCE. SOUTHERLY WINDS WILL ALSO INCREASE ONCE AGAIN IN THE SOUTH AND GUST TO AROUND 40 MPH AT TIMES...SO CLOSE TO WIND ADVISORY CRITERIA ONCE AGAIN. THE MAIN HAZARD TODAY AND TONIGHT WILL BE THE POTENTIAL FOR SEVERE WEATHER. GIVEN THE STRENGTH OF SFC FORCING...INCREASING SHEAR PROFILES ALONG AND NORTH OF THE BOUNDARY AND MODERATE INSTABILITY...SEVERE WEATHER MAY BECOME LIKELY AFTER 18Z TODAY AND CONTINUE THROUGH 06Z TONIGHT. SPC HAS A SLIGHT RISK FOR THE ENTIRE REGION...AND WILL MENTION SEVERE IN THE GRIDS FOR ALL AREAS FROM 18-06Z. MOST MODELS DEVELOP A CLOSED SFC LOW AND TRACK IT ALONG THE BOUNDARY FROM JUST NW OF JMS TO JUST NW OF GFK THEN INTO CANADA. THE BEST TORNADIC THREAT WOULD BE ALONG AND JUST NORTH OF THE LOW...WITH PORTIONS OF EASTERN ND POSSIBLY IN THE FAVORED TORNADO POTENTIAL AREA GIVEN STORM RELATIVE HELICITIES OVER 300 AND INCREASING 0-1KM SHEAR VALUES OVER 30KT AFTER 21Z. IF SUPERCELLS CAN BECOME DISCRETE FOR A FEW HOURS AFTER INITIATION...THIS WOULD INCREASE THE TORNADIC THREAT. EXPECT STORMS TO TRANSITION FAIRLY QUICKLY TO MORE OF A LINEAR MODE THIS EVENING WITH WINDS/HAIL BECOME THE MAIN THREAT WITH THE LLJ INCREASING TO 60KT AFTER DARK. PWATS INCREASE TO AROUND 2 INCHES AS WELL BY 00Z...SO HEAVY RAIN AND ANY TRAINING ECHOES WILL NEED TO BE WATCHED. THE AREA HAS BEEN DRY OF LATE AND 1HR FLASH FLOOD GUIDANCE VALUES ARE OVER 3 INCHES IN ALL AREAS. NEEDLESS TO SAY...WE WILL MENTION THIS IN THE HWO AND DO A TOP NEWS STORY ON OUR HOMEPAGE. ON TUESDAY...DRIER AIR WILL ADVECT IN ALONG WITH COOLER CONDITIONS. THERE COULD BE ANOTHER SHORTWAVE IN CYCLONIC FLOW WITH A LOW CHANCE FOR A SHOWER OR THUNDERSTORM IN THE EAST. FOR WED/THU...ANOTHER SHORTWAVE WILL APPROACH AND BRING THE THREAT FOR SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS FOR WED NIGHT SINCE MODELS ARE IN VERY GOOD AGREEMENT DURING THIS TIMEFRAME FOR MORE ORGANIZED CONVECTIVE THREAT. && .AVIATION... A BAND OF MVFR/IFR CIGS IS DRIFTING DOWN FROM CANADA...AND WILL MOVE INTO THE NORTHERN TAF SITES THIS MORNING. THERE COULD ALSO BE SOME PATCHY FOG NEAR THE SFC WIND SHIFT THIS MORNING...AND WILL MONITOR. THIS CLOUD BAND SHOULD STALL AND RETURN TO THE NORTH LATER THIS MORNING ONCE SOUTHERLY WINDS INCREASE WITH GUSTS OVER 30KT NEAR FARGO TODAY...WITH LIGHTER WINDS ELSEWHERE. SHOWER AND THUNDERSTORM THREAT WILL ALSO INCREASE LATER THIS AFTERNOON AND EVENING AFTER 21Z. THERE WILL ALSO BE THE THREAT FOR STRONGER WINDS NEAR ANY STORMS THIS EVENING...AND SOMETHING TO MONITOR FOR LATER SHIFTS ONCE STORMS DEVELOP. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 440 AM CDT MON AUG 30 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 440 AM CDT MON AUG 30 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS MORNING OVER THE DEVILS LAKE BASIN...THEN MOVE INTO THE REST OF EASTERN NORTH DAKOTA BY LATE AFTERNOON. THUNDERSTORM WILL THEN MOVE INTO WEST CENTRAL AND NORTHWEST MINNESOTA THIS EVENING. SOME STORMS WILL LIKELY BECOME SEVERE FROM 5 PM UNTIL MIDNIGHT...WITH THE BIGGEST THREAT FROM DAMAGING WINDS AND LARGE HAIL. THERE WILL BE A THREAT FOR ISOLATED TORNADOES ABOUT 20 MILES EITHER SIDE OF A VALLEY CITY TO GRAND FORKS TO HALLOCK LINE LATE THIS AFTERNOON AND EVENING. HEAVY RAIN WILL ALSO ACCOMPANY ANY THUNDERSTORM...AND LOCALIZED PONDING AND SOME MINOR FLOODING OF URBAN AND POORLY DRAINED AREAS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. DK
The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 10:51 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247821, 247822.